Join 3,411 readers in helping fund MetaFilter (Hide)


Why has my period come back?
June 3, 2014 6:55 PM   Subscribe

This is a question about the Mirena IUD and my period. Don't click if you don't want to talk about bleeding and IUDs.

I am a 46 year old woman in a fully monogamous relationship. In December I had a Mirena IUD installed and loved it -- I formerly had very heavy, painful periods along with two to three days of dreadful mood issues, and within a month of the Mirena being in place all that had vanished. Joy!!

Except.

Last month I had one day of mood issues followed by a six day period - a real period, not just spotting. This month, I have had three days of mood issues, and am now on day three of a real period, heavier than last month (although still not anywhere near the level of the gross, clotty, flooding, extra heavy flow I had pre IUD), with some cramping (which I did not have last month) (I used to be a pad-every-hour period, today I soaked through a pad in a 10 hour day.)

I did a self string check, both last month and this, and everything seems to be exactly as it was before this all started.

I did call my women's heath provider, but despite being a big practice they don't seem to have a "talk to the nurse" service. They want me to come in next week, which I can do, but it's a hassle.

I did look at IUD Divas and some other web forums, but don't see this experience reflected.

I don't think I'm pregnant, because a) the IUD is still in place, and b) historically, I start to throw up almost immediately after becoming pregnant, and I'm not doing that.

My questions:

- If you have a Mirena, did this happen to you (ie: much lighter periods followed a few months later by heavier periods).
- If I can still feel the string in the same spot as always, is there any chance at all the IUD has been expelled or has moved enough to be ineffective.
- Presuming the IUD is still in place, what on earth could be causing this?
posted by anonymous to Health & Fitness (10 answers total) 3 users marked this as a favorite
 
Ugh! I don't have a great answer but this JUST started happening to me (28 years old, happily Mirena'd for almost 2 years with no periods). I got a real period last month totally unexpectedly. I'll be watching this thread for more informed opinions, but my two theories are: (1) recently increased weight (only about 5 pounds, I'm about BMI 22 at this higher weight), or (2) recently increased stress level. The mechanism of action would be hormone wackiness. I am hoping that a return to baseline in both areas will return me to a period-less state.
posted by Bebo at 7:08 PM on June 3


It's taken almost two years post-Mirena insertion for "weird period issues" to stop being a part of my life. I'm not a health professional but I've heard and been told this is pretty normal. I had spotting (which seemed like a real period some times, but they still call it "breakthrough bleeding") and cramping off and on until fairly recently.

It probably hasn't expelled and it's probably just the fact that Mirena is hormones and hormones are @$%@^!. But just to be sure, if it would set your mind at ease, go on in.
posted by sm1tten at 7:09 PM on June 3


I've had one for almost five years, and honestly it took almost a year for my hormones to settle down. A friend of mine bled for a month straight after insertion, and I had lots of spotting, occasional proper periods, and then biiiiig gaps between any bleeding. So I suspect your body is still figuring out the new normal.
posted by you're a kitty! at 7:11 PM on June 3 [1 favorite]


The most common reason for women to have Mirenas taken out is because of period wackiness after getting it. This sounds like typical Mirena stuff. I've had a Mirena and I had period wackiness too, but I loved it so much for the convenience (I eventually got it taken out but not because of that). I think it's highly unlikely that it has either expelled or that you are pregnant or that there is anything else other than having a Mirena going on, but as always, talking to your doc is probably the best idea.
posted by treehorn+bunny at 7:13 PM on June 3


Loss of period is not a side-effect that all women get on Mirena.

That being said, I pretty much don't get one anymore, but I followed a pretty strict paleo diet (lots and lots of kale) for a few months and Aunt Flo did make a reappearance for a time. I had a couple really light cycles, then one relatively full strength (like, the amount I was used to when I was on the pill immediately before the IUD, but not as apocalyptic as my non-hormone mitigated ones were).

I chalked it up to my body finding a use for excess iron. Get a pregnancy test for your own piece of mind, and consider calling your doctor to make a (non-emergency) appointment if you're still concerned. (I didn't call my doctor)
posted by sparklemotion at 7:16 PM on June 3


I'm on my third Mirena, so I've had them continually for just over a decade and always get a regular monthly period. My Mirena period is much lighter than my regular period. I get tender boobs leading up to my period, but I don't think my moods are noticeably different. I don't get any of the clotting or horrible painful cramps I used to get.
While I wish I was in the ~20% of Mirena users who don't bleed, the convenience of only having to get it replaced every 5 years & no bothersome side effects still make it the best option for me.
Hormones are whacky & get wackier still as we head towards menopause.
If my period went back to pre- Mirena levels I'd go whinge at my GP & get some bloods done.
posted by goshling at 7:45 PM on June 3


It took a year or so for mine to settle down.
posted by kutsushita nyanko at 8:04 PM on June 3


I am also on my third Mirena. I had almost no period with the first two. The third one, however...I have two theories.

1. I am a bit heavier than I was with my first Mirena.

2. I'm 42 and never been pregnant. Hormonal whackiness is coming my way via perimenopause. Time may be catching up with us both.
posted by Deodand at 9:04 PM on June 3


Here's what happened to me, in case it's helpful:
- I had my first Mirena implanted at 31 or so.
- For three lovely years, I was in the happy minority that does not have periods on Mirena. Then they started coming back.
- I had the Mirena replaced when it was due.
- My periods continued and gradually got heavier.
- I had the Mirena removed because its time was almost up anyway, and I did not need anticonception anymore.
- My periods continued and kept getting heavier over the years.

Eventually they got so heavy as to be quite uncomfortable/inconvenient and to cause me to be anemic. I went to have things checked out. The heavy bleeding turned out to be caused by a fibroid that I knew about before, but my doctor had told me it could stay put as long as it wasn't causing trouble.

- Since it was causing trouble, I had it removed. I'm so glad I did that.
- I now have very bearable periods. I'm 46.

New doctor (who removed the fibroid) now tells me that it was probably the cause for the return of my periods back when I was on Mirena.
See? There was a point to this long story after all!

So: while perimenopause is an option, you might also want to get checked for fibroids.
posted by Too-Ticky at 4:29 AM on June 4 [1 favorite]


Just a data point -- my mood issues never went away with Mirena. They just got harder to recognize, since I don't have the bleeding to remind me what's up.

The hormones from the IUD don't really travel outside the uterus. A lot of the menstrual cycle stuff happens outside of there -- including in your brain! -- so the IUD can't always affect that.
posted by wyzewoman at 6:15 AM on June 4


« Older This is sort of an etiquette q...   |  My housemate and I have reache... Newer »

You are not logged in, either login or create an account to post comments